Oklahoma, 2021

Drought in Oklahoma, August 1 to 31, 2021

August 1 to 31, 2021 · NWS OUN · 4 events in 4 counties and zones

Drought slightly expanded over the month of August across northwestern Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought slightly expanded over the month of August across northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Jul 31, 10:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
1100 PM CDT Sat Jul 31 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CDT Sat Jul 31 2021

Outflow from last nights convection across northern Kansas
currently becoming nearly stationary across far southern Kansas.
Primary cold front progd to move southward across Kansas this
afternoon and continue to move into northern Oklahoma early this
evening. While most organized area of convection is expected to be
where these boundaries meet over southern Kansas, pre-frontal and
highly elevated storms are developing from the Texas Panhandle
eastward into northern portions of Oklahoma in deeply mixed,
veered flow. While this initial storm activity may be more or less
scattered due to lack of strong forcing along mentioned
boundaries, increased storm coverage expected through the evening
as outflow will help enhance low level convergence. Moderate mixed
layer CAPE and deep layer shear progd to increase toward 20 KT
should allow a few organized and persistent storms this evening to
yield damaging wind gusts across northern portions of Oklahoma.
By the overnight hours, aided by anticipated cold pool
development, showers and storms should begin to spread southward
into southwest and central portions of Oklahoma, although less
organized. Highest chances for rain will be retained across
northern and western portions of Oklahoma through the night.

Remnant, elevated shower activity with a few embedded storms
possible through Sunday morning across southwest Oklahoma/western
north Texas up into central Oklahoma. As instability increases
through the afternoon and early evening across the Red River
Valley of southern Oklahoma/northern Texas, redevelopment of
organized strong storms appears likely. During this time,
precipitable water values progd to exceed 2 inches, and with slow
storm movement, high rain totals and damaging wind gusts will be
possible across far southern Oklahoma and northern Texas into
Sunday night.

Temperatures on Sunday, for at least the northern two-thirds of
Oklahoma and portions of western north Texas, will be 15 to 20
degrees cooler than those seen this afternoon. However, ahead of
the front across far southeast Oklahoma, hot and humid conditions
are expected Sunday afternoon, which will yield extension of the
heat advisory over that area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CDT Sat Jul 31 2021

In the system's wake, northerly flow aloft is expected through
much of the week across the Southern Plains. North to northeast
surface winds will advect lower temperatures and dewpoints. As a
result, the weather will be noticeably more comfortable (at least
for early August standards) through mid week with lower humidity
and slightly below-average temperatures.

Temperatures will begin to increase toward the latter half of the
week as mid-level heights rise and a thermal ridge develops to
the west (the Southern Plains will be eastern periphery of the
thermal ridge).

The chance for convection appears quite low through much of the
extended period. While a subtle wave embedded in the
northerly/northwesterly flow could bring in remnant convection or
enhance the ascent, there is limited signal in the deterministic
guidance. The NBM 90th percentile QPF values are very low, which
indicates ensemble guidance is relatively dry as well.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CDT Sat Jul 31 2021

A cold front over northern Oklahoma will move south through the
area Sunday. Showers and thunderstorms will be scattered near and
north of the front as it moves south through the forecast period.
There will be some MVFR and perhaps localized IFR conditions,
mainly associated with and near the showers and thunderstorms.
Drier air will spread from north to south through the day Sunday
with ceilings lifting and clouds clearing.

&&

.UPPER AIR...
Issued at 1059 PM CDT Sat Jul 31 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  86  67  87 /  40  40  10   0
Hobart OK         73  87  65  89 /  40  40  20   0
Wichita Falls TX  77  93  69  90 /  10  50  50  10
Gage OK           68  83  63  88 /  70  50  10   0
Ponca City OK     71  87  62  86 /  70  30   0   0
Durant OK         77  96  71  91 /   0  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 7 PM CDT Sunday for OKZ048-052.

TX...None.
&&

SHORT TERM...11
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Jul 31, 10:31 AM CST, 13 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1131 AM CDT Sat Jul 31 2021

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions will continue this afternoon with heat
index values of 102 to 110 degrees.

.Thunderstorms...
Thunderstorm chances will return to the region this evening and
tonight. There is a marginal risk for severe storms across
northern Oklahoma. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday and Sunday night in
association with a cold front. Some storms may produce strong wind
gusts and heavy rain. Storms may linger around southern Oklahoma
and north Texas into Monday morning.

Low chances for scattered thunderstorms will return Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 31, 8:54 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT Sat Jul 31 2021

OKZ005-010330-
Woods OK-
954 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woods County Until
1030 PM CDT...

AT 952 PM CDT, a strong thunderstorm was located 13 miles northwest
of Freedom, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3700 9907 3691 9910 3688 9929 3700 9930
TIME...MOT...LOC 0252Z 263DEG 6KT 3694 9921

JT
Special weather statement, Jul 31, 9:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1026 PM CDT Sat Jul 31 2021

OKZ008-013-010400-
Kay OK-Noble OK-
1026 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Kay and north
central Noble Counties Until 1100 PM CDT...

AT 1025 PM CDT, A strong thunderstorm was reported 5 miles north of
Marland, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3664 9705 3661 9705 3660 9704 3659 9706
      3659 9705 3653 9714 3663 9722 3670 9713
TIME...MOT...LOC 0325Z 321DEG 9KT 3664 9712

JT
Special weather statement, Jul 31, 9:30 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1030 PM CDT Sat Jul 31 2021

OKZ007-012-010400-
Garfield OK-Grant OK-
1030 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Garfield and south
central Grant Counties Until 1100 PM CDT...

AT 1028 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Jefferson to near Kremlin, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3680 9773 3654 9772 3656 9791 3674 9793
TIME...MOT...LOC 0328Z 266DEG 12KT 3671 9786 3658 9786

JT
Special weather statement, Jul 31, 10:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1103 PM CDT Sat Jul 31 2021

OKZ007-012-010430-
Garfield OK-Grant OK-
1103 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Garfield and south
central Grant Counties Until 1130 PM CDT...

AT 1100 PM CDT, A strong thunderstorm was reported near Pond Creek,
moving east at 10 MPH.

HAZARDS INCLUDE...
Pea-sized hail...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3657 9789 3668 9783 3667 9766 3655 9771
TIME...MOT...LOC 0400Z 292DEG 10KT 3665 9777

JT
Special weather statement, Jul 31, 10:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1149 PM CDT Sat Jul 31 2021

OKZ008-013-010530-
Kay OK-Noble OK-
1149 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay and Noble
Counties Until 1230 AM CDT...

AT 1148 PM CDT, strong thunderstorms were along a line extending from
near Kildare to 5 miles southeast of Tonkawa to 5 miles southeast of
Billings, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9676 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3656 9689
      3651 9703 3640 9703 3621 9719 3646 9746
      3649 9746 3668 9730 3689 9703
TIME...MOT...LOC 0448Z 306DEG 16KT 3680 9703 3664 9723 3649 9736

Zwink
Special weather statement, Jul 31, 11:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1236 AM CDT Sun Aug 1 2021

OKZ013-020-010615-
Payne OK-Noble OK-
1236 AM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Payne and central Noble
Counties Until 115 AM CDT...

AT 1235 AM CDT, strong thunderstorms were along a line extending from
5 miles southeast of Marland to near Perry, moving southeast at 15
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3658 9701 3654 9695 3653 9699 3651 9701
      3651 9703 3633 9703 3633 9692 3625 9692
      3624 9685 3595 9705 3626 9738 3659 9710
      3660 9706
TIME...MOT...LOC 0535Z 325DEG 14KT 3652 9707 3627 9729

Zwink

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Alfalfa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Woodward

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Woods

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Harper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982866, 982867, 982868, 982871.